We can’t ignore opioids
The opioid crisis is more widespread in Alberta than many people think. It’s worked its way into our cities, towns, suburbs and homes. Nobody is immune to the opioid crisis. Right now, there could be people in your life who are struggling with opioids. But there is hope. There are things we can all do to make sure those at risk of an overdose are safer.
How to Spot an Overdose
If you’re using drugs, or are with someone who is using, these are the signs and symptoms to watch out for. If they happen, don’t leave things to chance, call 911 immediately.
Signs & Symptoms of an Overdose
- breathing is slow or not breathing at all
- nails and/or lips are blue
- choking or throwing up
- making gurgling sounds
- skin is cold and clammy
- can’t wake them up
Naloxone SAVE ME Steps
Follow the SAVE ME steps to respond to an overdose. If the person must be left unattended at any time, put them in the recovery position (Mouth downward for fluid to drain from airway, chin up to keep throat open, arms and legs locked to stabilize position).
Perform sternal rub (with closed fist, rub knuckles up and down on person’s chest). If the person is unresponsive, call 911 if you haven’t already.
Ensure nothing in the mouth is obstructing the airway.
If this person is not breathing, plug their nose, tilt the head back and provide 1 breath every 5 seconds for 2 minutes. You should see the chest rise with each breath.
If nothing changes, if they are still unresponsive and aren’t adequately breathing, inject Naloxone while you wait for first responders to arrive.
If you use, don’t do it while alone. If you know someone who uses, don’t let them do it while alone.
When someone is overdosing from opioids, naloxone—which is free of charge—can be a temporary antidote and reverse an overdose. There is no shame in requesting a kit. You can save a life.
Naloxone kits dispensed in Alberta (Jan 1, 2016 – June 30, 2017)
Source: Alberta Health, Opioids and Substances of Misuse, Alberta Report, 2017 Q2